Maximum ibuprofen 24 hours: Ibuprofen (Oral Route) Proper Use
How Much Ibuprofen Can I Take Safely?
Medically reviewed by
HaVy Ngo-Hamilton, Pharm.D.
| Jun 13, 2023
Most people occasionally take ibuprofen at home for minor aches and pains such as headaches, toothaches, and fever. Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) that reduces pain and relieves inflammation. Familiar brand names for this medication include Motrin® and Advil®. Lower strengths of ibuprofen are available over the counter, and higher strengths can be obtained with a prescription.
Ibuprofen is available in various dosage strengths and formulations, including tablets, chewable tablets, caplets, liquid gels, and suspensions or oral drops. It is sometimes included in cold and allergy medicines for fever and pain relief.
When taken at the correct dose, ibuprofen is safe and effective for both children and adults. However, it is important to be aware of the maximum dosage of ibuprofen. At large doses, ibuprofen can cause serious adverse effects and may even be fatal. Notably, studies have shown that among all analgesic (pain-reliever) overdoses, nearly one-third included ibuprofen, making ibuprofen the most common NSAID involved in an overdose.
Continue reading to learn more about the harmful effects caused by taking ibuprofen in excess amounts and find out why it is important to follow dosage instructions as directed on the label. This information will provide useful guidance when using ibuprofen to treat pain and fever in children and adults.
What is ibuprofen used to treat?
Ibuprofen is commonly used to treat mild to moderate aches and pains such as headache, toothache, period pain, and sports injuries like sprains and strains. Due to its anti-inflammatory properties, ibuprofen is also used to control pain and inflammation in the joints, bones, and muscles, for example, in conditions like osteoarthritis and rheumatoid arthritis. Ibuprofen may also be used to reduce fever during a flu-like illness or common cold.
Why is it important to know the appropriate ibuprofen dosing?
You should know how much ibuprofen is safe because taking too much ibuprofen can be very harmful. Although higher strengths of ibuprofen require a prescription, over-the-counter ibuprofen can be purchased and self-administered by patients at a higher than recommended maximum daily dose.
Ibuprofen should be used with extreme caution in children and pregnant women as their metabolism rate of ibuprofen may be different than a healthy adult. Therefore, consulting a gynecologist and pediatrician is highly recommended for this patient population. Last but not least, since ibuprofen is a household name, it is very crucial to know when to avoid ibuprofen usage with certain medications. For example, ibuprofen should not be taken with other NSAIDs such as Aleve (naproxen), high doses of aspirin, or prescription NSAIDs such as ketorolac and celecoxib. Ibuprofen should also be avoided in patients who have a heart condition such as atrial fibrillation who are on blood-thinning agents such as warfarin, rivaroxaban, or apixaban, as ibuprofen or NSAIDs in general increase the risk of bleeding. Please consult your pharmacist or doctor before taking ibuprofen if you are already taking other medications to avoid drug interaction.
What doses is ibuprofen available in?
As noted above, over-the-counter and prescription ibuprofen is available in various dosage forms like tablets and suspensions. The most commonly available formulations and dosage strengths of ibuprofen include tablets (100 mg, 200 mg, 400 mg, 600 mg, and 800 mg), capsules (200 mg), chewable tablets (100 mg), oral suspension, or liquid (100 mg per 5 mL), and concentrated oral suspension for infants (50 mg per 1. 25 mL). Notably, the 400 mg, 600 mg, and 800 mg tablets of ibuprofen are available by prescription only.
What is a safe dose of ibuprofen?
The recommended dose of ibuprofen is 200-400 mg by mouth every 4-6 hours as needed for pain or fever. The recommended maximum daily dose is 1200 mg for over-the-counter ibuprofen and 3200 mg for prescription-strength ibuprofen.
In children, the safe dosage of ibuprofen depends on the child’s weight as well as the condition that is being treated. A doctor or pharmacist can help you determine the correct dosing for your child. It is not recommended to give ibuprofen to children under six months of age.
Can I take 3 tablets of ibuprofen at once?
It depends on the strength of the ibuprofen. If you are using 100 mg OTC ibuprofen tablets, it is safe to take 3 tablets at once to make up the total dose of 300 mg since the recommended dose is 200 to 400 mg orally every 4-6 hours as long as the maximum recommended daily dose of 1200 mg is not exceeded. However, if you are using prescription-strength ibuprofen such as the 800 mg tablet, then taking 3 of these tablets at once is not recommended because taking more than 800 mg of ibuprofen in a single dose can potentially cause both short-term and long-term side effects, even though the three of the 800 mg ibuprofen tablet make up a total dose of 2400 mg and it does not exceed the recommended total daily dose of 3200 mg.
Can I take 3 tablets of ibuprofen 200 mg at once?
For over-the-counter ibuprofen, 200 mg to 400 mg is the dose that should be taken at one time. Therefore, it is not recommended to take 3 of the 200 mg ibuprofen tablets since that makes up a total of 600 mg which exceeds the maximum 400 mg per dose.
Taking too much ibuprofen can result in side effects such as nausea, vomiting, stomach ache, gassiness, indigestion, dizziness, and headache.
How often can I take ibuprofen 800 mg?
Ibuprofen 800 mg is a prescription-strength dosage. The total recommended dose is 3200 mg per day. Therefore, you can take ibuprofen 800 mg 4 times a day or every 6 hours. As mentioned above, even though the maximum daily dose of prescription ibuprofen is 3200 mg, it is potentially harmful to exceed 800 mg per dose.
Can I take ibuprofen with other painkillers?
It is safe to take ibuprofen with paracetamol/acetaminophen (Tylenol®) . However, taking ibuprofen with other NSAIDS like naproxen, ketorolac, or aspirin is not recommended unless it is indicated for certain medical conditions and your healthcare providers are aware of such a combination. Taking ibuprofen with other NSAIDs can increase your risk of side effects such as stomach ulcers, increased risk of bleeding, and acute kidney injury that can lead to chronic kidney disease.
What are the harmful effects of excess ibuprofen intake?
The maximum amount of ibuprofen in adults is 800 milligrams per dose or 3200 milligrams per day. You should keep these numbers in mind because a large ibuprofen overdose can lead to potentially life-threatening complications. Overdose symptoms can be mild to severe. Mild overdose symptoms include nausea, vomiting, diarrhea, and dizziness. Severe overdose symptoms are convulsions, hypotension (low blood pressure), little to no urine production, and even coma. Notably, a large ibuprofen overdose is extremely rare unless it is an intentional overdose in an adult or an accidental overdose in a child.
Besides the risk of an overdose, taking ibuprofen over the recommended dose can lead to serious side effects. Side effects of ibuprofen include an increased risk of cardiovascular adverse events such as heart failure, heart disease, and stroke, kidney injury that leads to kidney failure, and gastrointestinal complications such as ulceration, bleeding, and stomach or intestinal perforation.
What if I forget to take an ibuprofen dose?
If you are using ibuprofen regularly long-term and have missed a dose, take it as soon as you remember. However, if it is nearly time for your next dose, do not double up to make up for the forgotten dose. Skip the missed dose and take the next dose as usual.
What to do if I take too much ibuprofen?
If you have taken too much ibuprofen due to a mistake or misinformation, obtain medical advice from a healthcare professional as soon as possible. Stop taking the medicine and be vigilant for side effects like fatigue, sleepiness, stomach pain, nausea, vomiting, blood in the vomit, black stools, and tinnitus (ringing in the ears). If you experience any of these symptoms, please seek medical attention at the nearest emergency room without delay. Please call 911 or have someone drive you to the emergency department if the symptoms are severe and affecting your capability to operate a motor vehicle safely.
The bottom line
In general, NSAIDs such as ibuprofen are well-tolerated and safe to use with a low risk of adverse events provided you take the medication as directed on the label or by your healthcare professional. Overall, ibuprofen can be safely used to treat pain, fever, and inflammation in both children and adults, as long as it is used as directed.
How and when to take or use ibuprofen
Dosage and strength for tablets, capsules, granules and liquid
Each ibuprofen tablet or capsule contains 200mg, 400mg or 600mg of ibuprofen. Slow-release tablets and capsules contain 200mg, 300mg or 800mg of ibuprofen.
Each sachet of granules contains 600mg of ibuprofen.
If you’re taking ibuprofen as a liquid, 10ml contains either 200mg or 400mg. Always check the label.
The usual dose for adults is one or two 200mg tablets or capsules 3 times a day. In some cases, your doctor may prescribe a higher dose of up to 600mg to take 4 times a day if needed. This should only happen under supervision of a doctor.
If you’re taking granules, the usual dose for adults is one sachet 2 or 3 times a day. Some people might need to take it 4 times a day.
If you take ibuprofen 3 times a day, leave at least 6 hours between doses. If you take it 4 times a day, leave at least 4 hours between doses.
If you have pain all the time, your doctor may recommend slow-release ibuprofen tablets or capsules. You’ll usually take these once a day in the evening or twice a day. Leave a gap of 10 to 12 hours between doses if you’re taking ibuprofen twice a day.
How to take tablets, capsules, granules and liquid
Swallow ibuprofen tablets or capsules whole with a drink of water, milk or juice. Do not chew, break, crush or suck them as this could irritate your mouth or throat.
For people who find it difficult to swallow tablets or capsules, ibuprofen is available as a tablet that melts in your mouth, granules that you mix with a glass of water to make a drink, and as a liquid.
If you’re taking the tablet that melts in your mouth, put it on your tongue, let it dissolve and then swallow. You do not need to drink any water.
Take ibuprofen granules by emptying the contents of the sachet into a glass full of water to make an orange flavoured fizzy drink, stir and drink straight away.
If you’re taking liquid, it will come with a plastic syringe or spoon to measure your dose. If you do not have a syringe or spoon, ask your pharmacist for one. Do not use a kitchen spoon, as it will not measure the right amount.
Take ibuprofen tablets, capsules, granules or liquid with a meal or snack, or with a drink of milk. It will be less likely to upset your stomach. If you take it just after food, ibuprofen may take longer to start working.
How long to take it for
If you’re taking ibuprofen for a short-lived pain like toothache or period pain, you may only need to take it for a day or two.
You may need to take ibuprofen for longer if you have a long-term health problem, such as rheumatoid arthritis.
If you need to take ibuprofen for more than 6 months, your doctor may prescribe a medicine to protect your stomach from any side effects.
If you forget to take ibuprofen tablets, capsules, granules or liquid
If you are prescribed ibuprofen as a regular medicine and forget to take a dose, take the missed dose as soon as you remember, unless it’s almost time for your next dose. In this case, skip the missed dose and take your next dose at the usual time.
Never take a double dose to make up for a forgotten one.
If you often forget doses, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to help you remember to take your medicine.
If you take too much ibuprofen tablets, capsules, granules or liquid
Taking too much ibuprofen by mouth can be dangerous. It can cause side effects such as:
- feeling and being sick (nausea and vomiting)
- stomach pain
- feeling tired or sleepy
- black poo and blood in your vomit – a sign of bleeding in your stomach
- ringing in your ears (tinnitus)
- difficulty breathing or changes in your heart rate (slower or faster)
Urgent advice: Contact 111 for advice now if:
- you’ve taken more than it says on the packet of ibuprofen tablets, capsules, granules or liquid
Go to 111.nhs.uk or call 111
Immediate action required: Go to A&E now if:
you’ve taken more than it says on the packet of ibuprofen tablets, capsules, granules or liquid and:
- your heart rate (pulse) has slowed down or got faster
- you’re having difficulty breathing
If you go to A&E, do not drive yourself. Get someone else to drive you or call for an ambulance.
Take the ibuprofen packet, or the leaflet inside it, plus any remaining medicine with you.
Dosage for ibuprofen gel, mousse or spray
The amount of ibuprofen you put on your skin depends on the product you’re using. Check the package leaflet carefully for how much to use.
How to use ibuprofen gel, mousse or spray
Gently massage the ibuprofen into the painful area 3 or 4 times a day. Leave at least 4 hours between applications.
Most products must not be used more than 4 times in 24 hours. Check the instructions that come with the medicine to see how many times a day you can use it.
Never use ibuprofen gel, mousse or spray on your eyes, mouth, lips, nose or genital area. It may make them sore. Do not put it on sore or broken skin.
Do not put plasters or dressings over skin you’ve applied ibuprofen to.
Wash your hands after using it, unless you are treating your hands.
Do not smoke or go near naked flames as clothes that have been in contact with ibuprofen gel, mousse or spray burn more easily, even if they have been washed.
If you forget to put it on
Do not worry if you occasionally forget to use ibuprofen gel, mousse or spray, just carry on using it when you remember.
If you put on too much ibuprofen gel, mousse or spray
Putting too much ibuprofen on your skin is unlikely to cause problems.
If you swallow the gel, mousse or spray
If you swallow ibuprofen gel, mousse or spray, you may get symptoms including:
- being sick (vomiting)
- feeling sleepy or dizzy
Urgent advice: Contact 111 for advice now if:
- you swallow ibuprofen gel, mousse or spray and you feel unwell
Go to 111. nhs.uk or call 111
Next Activegel – analgesic for the treatment of acute pain in the back, muscles and joints
Next ® Activegel
Analgesic and non-steroidal anti-inflammatory drugs
International non-proprietary name:
Ibuprofen 5% + levomenthol 3%
Clear, colorless gel with a pleasant menthol odor for external use in tubes of 50 grams
Available without a prescription
Feedback 9 0003
NEXT ACTIVGEL. ACTIVATE FREEDOM FROM PAIN!
NEXT ACTIVGEL is a modern external analgesic for the treatment of acute pain in the back, muscles and joints. NEXT ACTIVGEL is a two-component gel for external use based on ibuprofen and levomenthol, in which the analgesic and anti-inflammatory effects of ibuprofen are complemented and enhanced by the therapeutic properties of levomenthol.
Due to the properties of the gel form, ibuprofen molecules penetrate better through the surface layer of the skin and ibuprofen reaches a high therapeutic concentration in the pain site. Ibuprofen persists in tissues* for up to 24 hours. Levomenthol has an additional distracting and analgesic effect, causing a feeling of slight coolness at the site of application.
Benefits of NEXT ACTIVGEL
- NEXT ACTIVGEL contains two active ingredients with complementary properties: ibuprofen – anti-inflammatory and analgesic, levomenthol – local irritant and distraction
- Levomenthol as part of NEXT ACTIVGEL for early onset of analgesic activity**
- Ibuprofen persists in tissues* up to 24 hours
- Ibuprofen reaches a high therapeutic concentration in the focus of pain and inflammation (1)
- Analgesic effect of ibupro fena when applied topically is not inferior to oral ibuprofen, with a more favorable safety profile (2)
- The feeling of cold caused by the action of levomenthol contributes to pain relief 9Indications for use 02 As a local anesthetic and anti-inflammatory agent for conditions such as muscle pain, back pain, arthritis, ligament and sprain pain, sports injuries and neuralgia. May be used from 14 years of age.
Next ® Uno Express
* Epidermis, dermis
** According to the instructions for medical use NEXT ACTIVGEL
90 002 1. Topical Analgesics: a Review of Reviews and a Bit of Perspective // Bandolier. 2005. No. March (1).
2. Lawati H. Al, Jamali F. Onset of Action and Efficacy of Ibuprofen Liquigel as Compared to Solid Tablets: A Systematic Review and Meta-Analysis // Journal of Pharmacy & Pharmaceutical Sciences. 2016. No. 3 (19). C. 301.
3. Pergolizzi J. V. [et al.]. The role and mechanism of action of menthol in topical analgesic products // Journal of Clinical Pharmacy and Therapeutics. 2018. No. 3 (43). pp. 313–319.
4. Denisov L.N. et al. Does the combination of non-steroidal anti-inflammatory drugs and menthol increase the effectiveness of local therapy // Scientific and Practical Rheumatology. 2006. (1). pp. 34–39.
when and how to reduce the temperature in children?
- In healthy children older than 3 months with body t above 39- 39. 5 ° C (axillary, i.e. under the arm).
- With a less pronounced fever (38-38.5 ° C), fever-reducing agents are indicated for children under 3 months old, patients with chronic pathology, as well as for temperature-related discomfort: chills, trembling in the body, headache, body aches.
How to reduce?
Possible: Not allowed: – Ventilation clean the room, humidify the air X Dress warmly, keep warm, cover with a blanket, take to the bath
– Continue breastfeeding, drinking fluids – on demand elbows, groin, behind knees)
– If hands/feet are icy, do not wipe!
First, antipyretic and warm the limbs (put on socks, rub the hands)
X Wipe with alcohol, vodka, vinegar (even diluted)
X Alternate drugs if the action of one of them in adequate dosages is effective (paracetamol OR ibuprofen)
– Repeat taking the drug at the next increase in body temperature, observing the time intervals
– You can replace ibuprofen with paracetamol (and vice versa) if the correct dosage of one of the drugs is ineffective
X Use expired medicines (after opening the shelf life of syrups is reduced)
X Give children nimesulide, aspirin, analgin, noshpa, antihistamines to reduce t
X Give antihistamines
9000 2 X Give an antibiotic without a doctor’s prescription
X Nurofen up to 3 months or if the body weight is below 5 kg
X Nurofen is not allowed for chicken pox in children and adults
X Try to bring the temperature down to 36. 6
X active substance is unevenly distributed
- 90 049 From 5 (min) to 10 (max) mg/kg of body weight – single
- The maximum single dose can be given 3 times per day at intervals of 6-8 hours
- 30 mg/kg – maximum per day
- From 10 to 15 mg/kg body weight – single
- Maximum single dose can be given 4 times per day at intervals of 4-6 hours
- 60 mg/kg body weight – maximum daily dose
Maximum single doses for commonly used drugs
Child weight (kg)
kg 24 kg
kg 90 003
8.5 ml 9
10.5 ml 0129
120 mg/5 ml)
10.6 ml 4 11.2 ml
Check dosage! Keep track of the expiration date of the drug, indicate the date of opening!
Evaluation of the effectiveness of antipyretic therapy
After rubbing, drinking and antipyretic, you can measure the temperature in half an hour or an hour. We expect a decrease in t at least half a degree and / or the child should feel better (measured with a dry armpit).
When do you need an ambulance?
*presence of at least one symptom
– a child under 3 months old with a body temperature above 38 with a child, does not wake up for the usual feeding, is delirious, refuses to breastfeed
– the child refuses to drink for a long time, urinates little and rarely (4-6 hours or more)
– the child has difficulty breathing, noisy, rapid breathing, “whistles” at a distance, retraction of the intercostal spaces, jugular fossa (a place located in front between the neck and chest), voice change (hoarse), dry, rough, barking cough
– leaning forward, leaning on hands, salivation, deterioration in the supine position
– severe headache (not relieved by taking antipyretics)
– fever (antipyretics in adequate dosages, rubbing do not help)
90 002 – hemorrhagic rash: may be pink, red or immediately dark, quickly spreads throughout the body, does not disappear with pressure and stretching.